Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Honolulu, HI

August 17, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 17, 2015, 1:09 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2015, 1:09 PM HST (23:09 UTC)
Expired
Aug 17, 2015, 4:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WGHW50 PHFO 172309
FFWHFO
HIC009-180200-
/O.NEW.PHFO.FF.W.0005.150817T2309Z-150818T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
109 PM HST MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 400 PM HST

* AT 100 PM HST...RADAR SHOWED VERY HEAVY THUNDERSHOWERS THAT WERE 
  NEARLY STATIONARY NEAR KULA AND KIHEI. OTHER HEAVY SHOWERS WERE 
  LOCATED OVER THE EAST AND SOUTH SLOPES OF HALEAKALA...AND OVER THE 
  SOUTH AND WEST SLOPES OF THE WEST MAUI MOUNTAINS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIKAPU...PUKALANI...OLOWALU...NAHIKU...MAKAWAO...MAALAEA...
  LAHAINA...KIHEI...KEANAE...HONOKOWAI AND HANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

WHEN THUNDER ROARS...GO INDOORS.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2099 15677 2086 15645 2089 15599 2060 15594
      2054 15648

$$
R BALLARD
1 follow-up statement
001 
WGHW70 PHFO 180142
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST MON AUG 17 2015

HIC009-180148-
/O.CAN.PHFO.FF.W.0005.000000T0000Z-150818T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
342 PM HST MON AUG 17 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

THE HEAVIEST RAINFALL HAS SUBSIDED BUT POCKETS OF MODERATE RAIN ARE 
STILL OCCURRING OVER WINDWARD WEST MAUI AND THE SOUTH-FACING SLOPES 
OF HALEAKALA. 

THIS WARNING WILL BE REPLACED BY A FLOOD ADVISORY FOR THE ISLAND OF 
MAUI IN MAUI COUNTY.

LAT...LON 2099 15677 2086 15645 2089 15599 2060 15594
      2054 15648

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:19 AM HST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 10:19 AM HST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1019 AM HST MON AUG 17 2015

.SYNOPSIS...
A TROUGH OF LOW PRESSURE NEAR THE ISLANDS WILL KEEP WINDS RATHER
LIGHT THE NEXT FEW DAYS. TROPICAL HUMIDITY AND DAYTIME SEA BREEZES
WILL GIVE WAY TO LOCALLY HEAVY AFTERNOON SHOWERS OR THUNDERSHOWERS.
THERE WILL ALSO BE THE POSSIBILITY FOR VOG OVER THE SMALLER
ISLANDS THROUGH THE MIDDLE PART OF THE WEEK. THE AIRMASS WILL
STABILIZE AND TRADE WINDS WILL RETURN LATER IN THE WEEK AS THE
TROUGH MOVES AWAY.

&&

.DISCUSSION...
A BROAD AND SLOW MOVING TROUGH OF LOW PRESSURE OVER THE ISLANDS...
COMBINED WITH AN UPPER LOW NEAR 30N 155W...AND DEEP TROPICAL
MOISTURE IN PLACE WILL ALL WORK TOGETHER TO BRING AFTERNOON AND
EVENING SHOWERS OVER THE ISLANDS BOTH TODAY AND TUESDAY. VARIOUS
SENSORS ARE DEPICTING PRECIPITABLE WATER RANGING FROM ABOUT 1.6
INCHES NEAR KAUAI AND OAHU TO NEARLY 2.0 INCHES NEAR THE BIG
ISLAND. MID-LEVEL TEMPERATURES ARE NOT PARTICULARLY COOL...BUT
WITH THAT MUCH MOISTURE THEY ARE SUFFICIENT TO GENERATE SOME
HEFTY BUILDUPS DURING THE DAY TODAY. IN FACT...MID LEVEL HEIGHTS
AND TEMPS ACTUALLY DROP A LITTLE ON TUESDAY AS THE UPPER LOW DRAWS
A LITTLE CLOSER. HAVE ISSUED AN SPS FOR THE LIKLIHOOD OF SOME
AFTERNOON DOWNPOURS AND EVEN A FEW THUNDERSHOWERS AGAIN TODAY AND
ON TUESDAY.

THE LOW LEVEL TROUGH WILL BE WEST OF THE ISLANDS BY WED... AND
THE AXIS OF DEEPEST MOISTURE IS EXPECTED TO SLIDE WESTWARD OVER THE
SMALLER ISLANDS. THE LOW LEVEL FLOW WILL SWITCH TO THE SE AND
S...LEAVING THE SMALLER ISLANDS OPEN TO LOCALLY HEAVY SHOWERS
THAT COULD DEVELOP IN THE LOW LEVEL DOWNWIND CONVERGENCE ZONES.
MAY NEED TO MAKE SOME ADJUSTMENTS TO ADD HEAVY SHOWERS OR THUNDER
TO SOME AREAS AFTER TAKING A CLOSER LOOK AT THE NEWER GUIDANCE.
THIS TRAJECTORY ALSO COMMONLY BRINGS THE KILAUEA VOG PLUME UP OVER
THE SMALLER ISLANDS AS WELL.

THE LOW LEVEL FLOW WILL FINALLY START TO TURN BACK TOWARD EASTERLY
TRADES BY FRIDAY...AND THE AIRMASS MAY DRY OUT SOMEWHAT...THOUGH
GUIDANCE IS NOT EXACTLY OPTIMISTIC WITH THAT.

THE COMPUTER MODELS REMAIN FAIRLY BULLISH ABOUT DEVELOPING A
TROPICAL CYCLONE IN THE MONSOON TROUGH FAR TO THE SE OF THE
ISLANDS. SEE THE LATEST TROPICAL WEATHER OUTLOOKS FROM THE CENTRAL
PACIFIC HURRICANE CENTER FOR THE LATEST ON THIS DISTURBANCE. AS
FAR AS LOCAL EFFECTS GO...THIS IS CLIMATOLOGICALLY AN AREA OF
SOME CONCERN FOR THE ALOHA STATE. HOWEVER...BY THE WEEKEND...THERE
IS A SPREAD OF OVER 600 MILES AMONG THE VARIOUS MODELS IN WHERE
THIS FUTURE SYSTEM WOULD BE IF IT DEVELOPS. ALSO...THE MODELS
HAVE AN ESPECIALLY DIFFICULT TIME WITH THE TRACKS OF TROPICAL
CYCLONES THAT HAVE NOT YET DEVELOPED...AS WELL AS WITH THE VARIOUS
FACTORS THAT STEER THEM IN THE LONG RANGE. WE WILL KEEP A CLOSE
EYE ON THIS AREA IN THE COMING DAYS AND SHOULD GET A BETTER IDEA
OF WHAT WILL ACTUALLY HAPPEN AS TIME GOES ON.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER THE ISLANDS
THROUGH TONIGHT. THIS WILL KEEP A LIGHT WIND REGIME IN PLACE...WITH
DAYTIME SEA BREEZES AND OVERNIGHT LAND BREEZES EXPECTED IN MOST
AREAS. SHOWERS WILL DEVELOP OVER THE ISLANDS BY LATE MORNING/EARLY
AFTERNOON...WITH LOCALIZED +SHRA AND EVEN A FEW TSRA POSSIBLE.
WILL HANDLE WITH VCSH IN THE TAFS FOR NOW AND AMEND AS IT BECOMES
MORE CLEAR THAT CONDITIONS COULD IMPACT A PARTICULAR TERMINAL.
SHRA/TSRA ARE EXPECTED TO END IN THE EVENING...WITH VFR CONDITIONS
PREVAILING OVERNIGHT.

NO AIRMETS ARE CURRENTLY IN EFFECT. AIRMET SIERRA MAY BE NEEDED AT
SOME POINT THIS AFTERNOON AS SHRA/TSRA DEVELOP OVER THE ISLANDS.

&&

.MARINE...
WITH WINDS REMAINING LIGHT...RELATIVELY QUIET MARINE CONDITIONS
ARE EXPECTED FOR THE NEXT SEVERAL DAYS. THE GUIDANCE ALSO DOES NOT
SHOW ANY SIGNIFICANT SWELLS. THERE MAY BE SOME HEAVIER SHOWERS OR
THUNDERSHOWERS OVER SOME OF THE COASTAL WATERS ZONES STARTING
LATE TODAY OR TONIGHT...AND CONTINUING THROUGH WED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...R BALLARD
AVIATION...JELSEMA/R BALLARD

In the hours before

Special weather statement, Aug 17, 9:02 AM HST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
902 AM HST MON AUG 17 2015

HIZ001>028-180215-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
902 AM HST MON AUG 17 2015

...LOCALLY HEAVY DOWNPOURS EXPECTED BOTH MONDAY AND TUESDAY
AFTERNOONS OVER ISLAND INTERIORS...

SUNSHINE THIS MORNING HEATING THE VERY MOIST AIRMASS OVER THE
ISLANDS WILL CAUSE LOCALIZED HEAVY DOWNPOURS THAT WILL START OVER
THE INTERIORS EARLY THIS AFTERNOON.

THESE SHOWERS MAY AFFECT THE RUSH HOUR AS THEY START SPREADING
TOWARD THE SHORES DURING THE MID TO LATE AFTERNOON. RAINFALL RATES
OF 2 TO 3 INCHES PER HOUR AND LIGHTNING STRIKES WILL BE POSSIBLE
IN AND NEAR THE STRONGEST ACTIVITY. MOTORISTS MAY ENCOUNTER
SIGNIFICANT PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS...AND AREAS OF LOW VISIBILITY IN HEAVY RAIN.

THE SHOWERS WILL TEND TO SPREAD OFFSHORE THIS EVENING BEFORE
DIMINISHING. A SIMILAR WEATHER CYCLE WITH LOCALIZED AFTERNOON
DOWNPOURS IS EXPECTED OCCUR OVER THE ISLANDS ON TUESDAY.

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:50 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 16, 7:19 PM HSTFlash Flood WarningHFOHawaii56 min
Aug 16, 8:14 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Aug 16, 8:20 PM HSTAreal Flood AdvisoryHFOHawaii115 min
Aug 17, 1:04 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Aug 17, 1:14 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.